State Issues Health Alert about Synthetic Marijuana
Hartford - The Connecticut Departments of Public Health (DPH) and Mental Health and Addiction Services (DMHAS) are warning Connecticut residents about the dangers of synthetic marijuana.
Synthetic marijuana is a designer drug that does not contain marijuana, but rather contains any of a variety of plants sprayed with laboratory-produced chemicals that mimic THC, the active ingredient in marijuana. The sale and possession of these substances in Connecticut had been banned under Department of Consumer Protection regulations in 2012.
Reports of adverse health effects associated with synthetic marijuana use have increased recently. Users have reported experiencing agitation (extreme nervousness), anxiety attacks, a fast heartbeat, increased blood pressure, tremors (shaking), vomiting, hallucinations and seizures. New York and other states have issued similar warnings.
“Synthetic marijuana is formulated with known and unknown chemicals, some of which are suspected to be extremely hazardous to health,” said DMHAS Commissioner Miriam Delphin- Rittmon. “DMHAS will coordinate with other state agencies and poison control to evaluate additional steps that can be taken to address this issue. DMHAS will continue to educate communities in an effort to curb the use of illegal drugs.”
“The public should be aware of the potential dangers of synthetic marijuana use,” said DPH Commissioner Dr. Jewel Mullen. “Despite how these products may be marketed, they are not harmless and can cause severe illness.”
How to get help
If someone you know has used synthetic marijuana and needs help, you can take the following steps.
  • Call your personal physician.
  • Call your local poison center at 1-800-222-1222. Poison experts can help you decide if someone can be treated at home or should go to the hospital. Poison Centers are open 24 hours a day, 365 days a year.
  • Call 911 immediately if someone stops breathing, collapses, or has a seizure. These symptoms can be life threatening and require immediate medical attention.